Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 62, NWS Reno, NV

December 11, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Dec 11, 2021, 2:10 PM PST for 4 counties in Nevada. It took effect at Dec 12, 2021, 10:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2021, 2:10 PM PST (22:10 UTC)
In effect from
Dec 12, 2021, 10:00 AM PST
Expired
Dec 12, 2021, 5:00 PM PST
In force
7 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS75 KREV 112210
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
210 PM PST Sat Dec 11 2021

NVZ003-130100-
/O.NEW.KREV.WI.Y.0017.211212T1000Z-211213T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
210 PM PST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 2 AM TO 10 PM PST SUNDAY...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 50
  mph expected. Winds of 20 to 35 mph with gusts to 60 mph are
  expected in wind prone areas, including along Highway 395 in 
  the North Valleys downwind of Peavine and in south Reno.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 2 AM to 10 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will diminish as rain moves into the
  region Sunday night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-130100-
/O.NEW.KREV.LW.Y.0062.211212T1800Z-211213T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
210 PM PST Sat Dec 11 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 5 PM PST SUNDAY FOR
PYRAMID LAKE...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM to 5 PM PST Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Strong winds are possible again on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
951 
WWUS75 KREV 122251
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
251 PM PST Sun Dec 12 2021

NVZ001-140000-
/O.NEW.KREV.HW.W.0005.211213T1700Z-211214T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
251 PM PST Sun Dec 12 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM PST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 70 mph 
  expected.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 9 AM to 10 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds along Highway 95 will be particularly
  strong with impacts to high-profile vehicle travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

NVZ004-140000-
/O.NEW.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/
/O.CON.KREV.LW.Y.0062.000000T0000Z-211213T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
251 PM PST Sun Dec 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON FOR PYRAMID LAKE...

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST MONDAY FOR
PYRAMID LAKE...

* WHAT...For the Lake Wind Advisory today, south winds 15 to 25
  mph with gusts up to 45 mph. Waves 2 to 4 feet. For the Lake
  Wind Advisory on Monday, south winds 20 to 30 mph with gusts up
  to 50 mph expected. Waves 3 to 5 feet.

* WHERE...Pyramid Lake.

* WHEN...For the first Lake Wind Advisory, until 5 PM PST this 
  afternoon. For the second Lake Wind Advisory, from 6 AM to 6 
  PM PST Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-130600-
/O.CON.KREV.WI.Y.0017.000000T0000Z-211213T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
251 PM PST Sun Dec 12 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 
  50 mph expected. Winds of 20 to 35 mph with gusts to 60 mph 
  are expected in wind prone areas, including along Highway 395 
  in the North Valleys downwind of Peavine and in south Reno.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 2 AM to 10 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will diminish as rain moves into 
  the region Sunday night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 11, 2:52 AM PST, 11 hours 18 minutes earlier.

Area forecast discussion, Dec 11, 2:52 AM PST, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
252 AM PST Sat Dec 11 2021

.SYNOPSIS...

Clear, calm, and chilly conditions will continue for today, with
winds beginning to increase tonight into Sunday. A major winter
storm with strong winds, significant snow in the Sierra and a mix
of rain and snow for western Nevada arrives Sunday through
Tuesday. Lengthy travel delays in the Sierra are nearly certain.
Another, albeit weaker, winter storm follows right behind this
one.

&&

.DISCUSSION...

If you live in the Sierra, today is the final day to prepare for a
multi-day winter storm that will likely be remembered for years to
come. Bottom line up front: Travel in the Sierra is expected to be
extremely slow if not impossible at times due to heavy snow
beginning Sunday for those areas near and north of US-50, spreading
south with all Sierra travel affected by Monday. Peak intensity snow
rates could reach 1-3"/hour from Sunday night through Tuesday. While
some rain and snow will reach western Nevada Sunday, the bulk of the
precipitation is anticipated Monday into Tuesday.

While the storm will begin to wind down by Tuesday evening, digging
out after the storm may keep travel impacted into Wednesday. Then,
there is another winter storm following right on its heels midday
Wednesday into Thursday night. Be sure you are ready for the
storm by winterizing your home and car and being sure you have
proper supplies for several days, if not the week ahead. If you
need to cross the Sierra, your best bet would be get it done
today, or wait until the end of the week. Check in with our
partners at NDOT, CalTrans, CHP, and NHP for any road condition
information.

Here are the highlights:

* SNOW:

Snow totals will be measured in feet in the Sierra and could easily
surpass a foot for higher elevations (6000+ feet) in western Nevada,
with several inches down to valley floors.

Probabilities for various totals:

Sierra Crest: 4+ feet - 95%, 6+ feet - 70%
Tahoe Basin and Northeast CA west of US-395: 2-3+ feet - 75-95%
Communities along US-395 in the Ern Sierra: 2+ feet - 70%

With this amount of snow, avalanches certainly become a concern. We
will defer to our friends at the Sierra Avalanche Center and the
Eastern Sierra Avalanche Center for the latest guidance on
backcountry avalanche thinking.

As far as snow "down here", the variations in snow levels bring
quite the range of possibilities for the lower valleys, with inch or
two (70-90% chance per NBM) upward to nearly a foot of snow (10-25%
chance, elevation dependent) at this point. Places like Virginia
City, however, are going to be predominately snow with 1-2 feet
expected. Anticipate large ranges in snow totals between elevations
in the 5000-5500' range as compared to the 4500-5000' range. The
slightly higher elevations could see 6-12" of snow, whereas the
valley floor may only see 2-4".

* SNOW LEVELS:

The biggest question mark with snow levels are for areas below 5500-
6000'. Anything above 6000' should stay as snow for the entire
event. While valleys could go back and forth between rain and snow
through the event, there is high confidence in a full transition
to snow with the cold front Monday night into Tuesday morning. The
latest blended guidance is showing snow levels falling faster,
which could mean we end up with higher snow totals for the
valleys. Have issued Winter Storm Watches to account for this for
all areas not already under a Winter Storm Warning, outside of
the West Central Nevada Basin and Range. The only reason this zone
is not in a watch is due to the fact it contains the overall
lowest elevations in the region and also will see generally less
liquid totals, meaning lesser snow [read: not zero!] totals than
other areas. For valley locations: be prepared for periods of
slower travel Monday, and in particular the commutes on Tuesday.

* THUNDERSNOW?:

Yup. This one is definitely on the table Monday night into Tuesday
morning with unstable air from the low moving inland. If this
does occur, localized heavier snowfall rates and/or lowering of
snow levels is possible.

* LIQUID TOTALS:

Very little change to overall anticipated liquid totals, which
remain impressive due to a slow moving atmospheric river.

The colder nature of this storm means little to no chance for
river flooding, and the ensemble RFC guidance reflects this.
However, urban ponding of water from poor drainage is certainly
possible in the lower valleys due to heavy rain Monday before the
transition to snow.

* WIND:

700-mb winds remain impressive, with 45-55 kts in forecast
simulations. This is plenty of wind energy aloft, but with heavier
precipitation rates, the stronger winds are more likely to be
damped out. We'll continue to watch wind prone locations along the
Sierra Front Sunday and Sunday night, with the wind risk shifting
south of US-50 for Monday and Monday night. The areas that stand
out currently are wind prone locations along the US-395 corridor
in the Eastern Sierra and US-95 near Walker Lake/Hawthorne before
the precipitation arrives. There is an 80% chance for seeing max
wind gusts exceed 60 mph in these areas during that time frame.
For other locations, this is the type of situation where seemingly
random strong wind gusts may periodically surface if
precipitation rates slow. Sierra ridges are expected to see winds
gusting over 100 mph at times leading to near white-out
conditions along with the snow.

* BEYOND THIS STORM:

The pattern remains active with another winter storm moving in
midday Wednesday and lasting possibly through Thursday evening.
This storm has been trending stronger, but not as strong as the
initial system early in the week. Still, an additional 1-2 feet of
snow is possible in the Sierra, and with a cold air mass already
in place, up to several inches for western Nevada if it holds
together. General troughiness continues thereafter, so while we
are not seeing signs of another major storm, additional weaker
systems are still on the table. Temperatures will remain on the
chilly side as well. CPC 8-14 day outlook is continuing to show
better odds for below normal temps and above normal chances for
precipitation in the Dec 18-24 window.
-Dawn

&&

.AVIATION...

This morning into Today:

* Patchy fog will be possible in Sierra Valleys early this
  morning. Besides this, VFR conditions will prevail today with an
  increase in winds and LLWS possible for northeast CA/Sierra/far
  western NV terminals.

A major winter storm will impact the region beginning early Sunday
and lasting through Tuesday. Significant impacts to aviation are
expected.

Winds/LLWS:

* Gusty southerly winds, mountain wave turbulence, and LLWS increase
  this afternoon into Sunday as the leading edge of the storm moves
  into California. Surface gusts should remain below 40 kts for most
  terminals, with a 20-30% chance of gusts exceeding 50 kts at TRK-
  TVL-CXP-RNO. Enhanced LLWS is likely at KRNO due to the southerly
  winds.

* The strongest winds will move through the region Monday into
  Monday night. At this time, there is a 50-60% chance of surface
  gusts exceeding 50 kts for RNO-CXP-MEV-MMH with southerly winds
  and LLWS anticipated. For the Sierra terminals of TRK and TVL,
  there will be a high chance of LLWS and a 60-70% chance of wind
  gusts exceeding 50 kts. But these wind gusts may be hampered by
  heavy snowfall.

Snowfall:

* TRK-TVL: snow will begin early Sunday morning, with heavy snow a
  sure bet Monday into Tuesday. Accumulations will likely exceed 2
  feet, with IFR/LIFR conditions expected from Sunday through
  Tuesday.

* RNO-CXP-MEV: the highest probability for rain and snowfall will be
  Monday afternoon into Tuesday morning. Snow should begin
  accumulating Monday night at these terminals as snow levels drop
  to valley floors. Accumulations will likely exceed 2 inches, with
  CXP-MEV having an 80-90% chance of exceeding 4 inches. RNO has a
  60% chance of exceeding 4 inches.

* MMH: Snow begins Sunday night, with heavy snow and long duration
  IFR/LIFR conditions expected Monday into Tuesday. Accumulations
  will likely exceed 1 foot, with a 50% chance of exceeding 18
  inches.

Another storm is possible midday Wednesday lasting possibly into
Thursday evening. The Sierra will likely see heavy snow and
western NV may see several inches of snowfall. Something to keep
an eye on.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 10 PM this evening to 10 PM PST
     Tuesday NVZ002.

     Winter Storm Watch from Monday evening through Tuesday evening
     NVZ001.

     Winter Storm Watch from Monday afternoon through Tuesday morning
     NVZ005.

     Winter Storm Watch from Monday evening through Tuesday afternoon
     NVZ003.

CA...Winter Storm Warning from 10 PM this evening to 10 PM PST
     Tuesday CAZ072.

     Winter Storm Warning from 10 PM this evening to 4 PM PST Tuesday
     CAZ071.

     Winter Storm Watch from Monday afternoon through Tuesday morning
     CAZ070.

     Winter Storm Warning from 10 PM Sunday to 10 PM PST Tuesday
     CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:54 AM PSTWinter Storm WatchREVDouglas, Lyon, Mineral, Storey, Washoe36 hr
Dec 11, 2:10 PM PSTWind AdvisoryREVDouglas, Lyon, Storey, Washoe29 hr

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.